Tennessee, 2012

Flash Flood and Hail in Tennessee, June 11, 2012

June 11, 2012 · NWS MEG · 16 events in 13 counties and zones

A powerful Mesoscale Convective system developed over Missouri during the morning hours of June 11, 2012. The complex moved southeast into the Mid-South during the afternoon and early evening resulting in numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A powerful Mesoscale Convective system developed over Missouri during the morning hours of June 11, 2012. The complex moved southeast into the Mid-South during the afternoon and early evening resulting in numerous reports of damaging winds. There were also a few reports of large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 11, 11:55 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 11, 11:55 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 PM CDT MON JUN 11 2012

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1115 AM CDT MON JUN 11 2012/

UPDATE...

UPDATED FOR ANTICIPATED CONVECTION AND SEVERE THREAT.

DISCUSSION...

A FORWARD PROPAGATING MCS CONTINUES TO PROGRESS EAST-SOUTHEASTWARD
ACROSS SOUTHERN MISSOURI. THIS MCS IS PROGRESSING ALONG THE
NORTHEASTERN PERIPHERY OF STRONG ELEVATED MIXED LAYER (EML/CAP)
OVER MUCH OF ARKANSAS. THIS CAPPING INVERSION WAS ALSO EVIDENT
FROM THE 12Z KLZK SOUNDING. THE CAP WEAKENS WITH EASTWARD EXTENT
AND THE LATEST STEERING FLOW SUGGESTS THAT THE MCS SHOULD MAKE A
TURN MORE TOWARDS THE SOUTH AND INTO THE HEART OF THE MID SOUTH.
THE ATMOSPHERE WILL BECOME STRONGLY UNSTABLE IN THE PRE-CONVECTIVE
AIRMASS AHEAD OF THE MCS. MLCAPES SHOULD APPROACH OR EVEN EXCEED
4000 J/KG AS TEMPERATURES RISE TO NEAR 90 DEGREES WITH DEWPOINTS
REMAINING IN THE LOWER TO MIDDLE 70S. IN ADDITION...STEEPENING MID
LEVEL LAPSE RATES ON EDGE OF THE EML AROUND 7.0 C/KM AND LI/S
BETWEEN -8C AND -12C SHOULD BE MORE THAN ENOUGH TO SUSTAIN
CONVECTION AND ALLOW FOR THE POTENTIAL OF DAMAGING WINDS AND LARGE
HAIL. CONVECTION SHOULD REMAIN ORGANIZED ALONG THE ADVANCING COLD
POOL. ADDITIONAL CONVECTION MAY DEVELOP IN ADVANCE OF THE MCS AND
WITH STRONG INSTABILITY AND WEAK CAPPING MAY ALSO POSE A SEVERE
THREAT. PLAN TO EXPAND THE SLIGHT RISK AREAWIDE AND ADD MENTION OF
SEVERE IN THE ZONES. ALSO POPS HAVE BEEN ADJUSTED TO REFLECT THE
ANTICIPATED SITUATION.

UPDATED ZONES AND GRIDS HAVE BEEN SENT AND THE HWO WILL BE UPDATED
SHORTLY.

JLH

DISCUSSION... /ISSUED 449 AM CDT MON JUN 11 2012/

PRIMARY SHORT TERM FORECAST CONCERN REMAINS RAIN CHANCES. EARLY
THIS MORNING... SHORTWAVE RIDGING WAS SPREADING INTO THE
MIDSOUTH... IN THE WAKE OF AN UPPER LEVEL SHEAR AXIS THAT BROUGHT
SCATTERED SHOWERS TO THE REGION ON SUNDAY. UPSTREAM OF THE
SHORTWAVE RIDGE AXIS... A ROBUST LINEAR MCS WAS DROPPING SOUTHEAST
THROUGH NW MISSOURI. 850/500MB THICKNESS ANALYSIS SUGGESTS THIS
FEATURE MAY BEGIN A MORE SOUTHERLY PROPAGATION. KSGF VAD WIND
PROFILER SHOWED 25KTS OF INFLOW...THOUGH THIS INFLOW SHOULD WEAKEN
CONSIDERABLY FOLLOWING SUNRISE.

AFTER A WEAKENING OF THE MO STORM COMPLEX... NAM MODEL REDEVELOPS
STORMS OVER THE OZARK PLATEAU TOWARD MIDDAY. THIS APPEARS A
REASONABLE SCENARIO...IN RESPONSE TO SURFACE HEATING... FALLING
HEIGHTS AND INCREASING UPPER LEVEL DIFFLUENCE AHEAD OF A LONG WAVE
TROF.

SURFACED BASED INSTABILITY SHOULD BE IN GOOD SUPPLY ACROSS THE
MIDSOUTH THIS AFTERNOON... WITH PARTIAL SUN AND LOWER 70S DEWPOINTS.
DESPITE WEAK SHORTWAVE RIDGING...THE HIGH DEWPOINTS SHOULD MAKE
CONVECTIVE TEMPS ATTAINABLE THIS AFTERNOON...ENOUGH TO WARRANT
CHANCE POPS.

MORE ORGANIZED CONVECTIVE ACTIVITY WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING. THE RIGHT ENTRANCE REGION OF AN UPPER JET
CORE WILL INCREASE UPPER LEVEL DIFFLUENCE OVER THE MIDSOUTH... A
PATTERN WHICH WILL WILL REMAIN RELATIVELY STATIC OVERNIGHT. THIS
SUGGESTS ELEVATED STORMS MAY CONTINUE INTO THE OVERNIGHT...
THROUGH MESOSCALE PROPAGATION PROCESSES WILL PLAY A LARGE ROLE ON
WHERE STORMS OCCUR.

A SURFACE COLD FRONT ARRIVES TUESDAY MORNING...BRINGING DRIER
MIDCONTINENTAL AIR TO AREAS NORTH OF I40 BY AFTERNOON. 06Z NAM
SUGGESTS THE FRONT MAY HANG UP OVER NORTH MS TUESDAY AFTERNOON...
PROVIDING FOCUS FOR ADDITIONAL THUNDERSTORMS.

WEDNESDAY WILL SEE DRIER AIR OVER ALL THE MIDSOUTH. TEMPERATURES
WILL RECOVER TO NEAR OR SLIGHTLY ABOVE NORMAL VALUES FOR THE
LATTER HALF OF THE WEEK. BY FRIDAY... DEWPOINTS RECOVER TO THE
60S. DRY CONDITIONS WILL PREVAIL...THOUGH CANNOT RULE OUT AN
ISOLATED AFTERNOON THUNDERSTORM OR TWO UNDER AN UPPER LEVEL
SYNOPTIC SCALE RIDGE.

PWB

&&

.AVIATION...

18Z TAF SET

CONVECTIVE COMPLEX IS SET TO SWEEP THROUGH THE MIDSOUTH THIS
AFTERNOON AND EARLY THIS EVENING. THIS IS CORROBORATED WELL BY THE
LATEST HRRR RUN. HAVE TIMED TEMPO GROUPS AT ALL SITES. EXPECT A
FEW QUIET HOURS AFTER THE PASSAGE OF THE FIRST ROUND OF TSRAS.
EXPECT REDEVELOPMENT TO OCCUR OVERNIGHT AS THE FRONT MOVES INTO
THE REGION. KEPT A VCTS GOING FOR NOW SINCE IT IS DIFFICULT TO
TIME THIS MESOSCALE ACTIVITY BEYOND A FEW HOURS. EXPECT SSW WINDS
AT 8-10 KTS THIS AFTERNOON. AS THE COMPLEX MOVES THROUGH WINDS
SHOULD SHARPLY SHIFT TO THE NORTH AND GUST. ADDED A WIND GROUP TO
KJBR IN ANTICIPATION OF THIS. NOT CONFIDENT ENOUGH AT THE OTHER
3 SITES TO ADD THIS YET. EXPECT WINDS TO BACK AFTER THE COMPLEX
MOVES THROUGH AND THEN EVENTUALLY RETURN TO LIGHT SOUTHERLY
OVERNIGHT. THE FRONT WILL PASS THROUGH EARLY TUESDAY AND WINDS
WILL SHIFT TO THE NORTH AT 8-10 KTS.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  90  74  87  65 /  60  50  40  10
MKL  88  69  85  59 /  60  50  40   0
JBR  87  67  86  61 /  80  50  10   0
TUP  89  71  86  65 /  50  60  60  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 11, 10:19 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT MON JUN 11 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121830-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1119 AM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK ACROSS THE ENTIRE MID SOUTH THIS AFTERNOON
AND EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS PORTIONS OF THE MID
SOUTH THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO
REPORT ANY WIND DAMAGE...INCLUDING TREES OR POWER LINES DOWN AND
ANY STRUCTURAL DAMAGE...OR HAIL LARGER THAN QUARTER SIZE TO THE
NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Local storm report, Jun 11, 1:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
06/11/2012                   CLAY               AR   POST OFFICE

            POWER IS OUT... ESTIMATED WIND GUST OF 60 MPH OR GREATER

&&

JPM
Local storm report, Jun 11, 1:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     2 N MALDEN              36.61N 89.98W
06/11/2012  E70.00 MPH       DUNKLIN            MO   TRAINED SPOTTER

            POWERLINES DOWN ON HWY 25 NORTH OF MALDEN ON THE COUNTY
            LINE. WINDS ESTIMATED BY SPOTTER AT 70 MPH. RELAYED BY
            NWS PADUCAH.

&&

RRH

The radar

The Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 11, 1:25 PM CST to 1:35 PM CST
Where
Lake County, Tiptonville to 2 mi E of Tiptonville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.380, -89.480

Straight line winds caused roof damage to several homes in Tiptonville. Several trees and large limbs were knocked down in Tiptonville and at Reelfoot Lake.

Thunderstorm Wind, Dyer

When
June 11, 1:45 PM CST to 1:50 PM CST
Where
Dyer County, 0.35 mi SSW of Millsfield to 0.91 mi SE of Millsfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.145, -89.382

Straight line winds knocked a large tree down blocking Meacham Road in Millsfield. A trampoline was blown into the road.

Thunderstorm Wind, Obion

When
June 11, 1:54 PM CST to 2:06 PM CST
Where
Obion County, Union City to 3.01 mi SE of Central
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.420, -89.050

Straight line winds knocked a few trees and large tree limbs around Union City. A large tree blocked Knox Daniel Road outside of Union City. A truck was blown off Highway 45 south of Union City. Several power poles were snapped as well.

Thunderstorm Wind, Crockett

When
June 11, 2:05 PM CST to 2:25 PM CST
Where
Crockett County, Friendship to Fruitvale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.920, -89.230

Straight line winds knocked down trees across Crockett County.

Thunderstorm Wind, Tipton

When
June 11, 2:11 PM CST to 2:16 PM CST
Where
Tipton County, 1.38 mi SE of Bride to 1.29 mi W of Gift
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.588, -89.710

Straight line winds knocked down power lines near the Covington Fire Department. A tree was knocked on a house in Covington and trees were knocked over the railroad tracks behind the Tipton County Sheriff's Office.

Thunderstorm Wind, Weakley

When
June 11, 2:15 PM CST to 2:20 PM CST
Where
Weakley County, 1.45 mi SE of Gardner to 2.07 mi SSE of Ralston
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.355, -88.882

Straight line winds knocked down numerous trees and power lines around Martin. A building suffered roof damage and a large wooden outbuilding completely collapsed on Adams Road east of Martin. A manufactured home also suffered major roof damage in the same area.

Thunderstorm Wind, Gibson

When
June 11, 2:15 PM CST to 2:45 PM CST
Where
Gibson County, 6 mi NNW of Trenton to 0.7 mi ESE of Graball
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.060, -88.971

Straight line winds knocked down numerous trees around Gibson County including Bradford, Trenton, Gibson and Milan. Trees were knocked down on Highways 104 and 45.

Thunderstorm Wind, Shelby

When
June 11, 2:29 PM CST to 3:05 PM CST
Where
Shelby County, 0.4 mi NW of Egypt to 3.07 mi S of Germantown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.255, -89.934

Straight line winds knocked down numerous trees and power lines across Shelby County. Several roads were blocked. The dugout roof of the Bartlett Baptist Church ball field was blown about 40 feet. The traffic signal was knocked down at the intersection of Danny Thomas and Washington. A very large oak tree was knocked on to a house about one half mile south of the Memphis Botanic Gardens. Two neighboring homes also suffered moderate damage.

Thunderstorm Wind, Carroll

When
June 11, 2:35 PM CST to 2:40 PM CST
Where
Carroll County, 0.76 mi WNW of Atwood to Atwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.974, -88.683

Straight line winds knocked a tree on to a house in Atwood. Power lines were also knocked down.

Hail, Shelby

When
June 11, 2:40 PM CST to 2:50 PM CST
Where
Shelby County, 1.62 mi SSE of Shelby Center to 0.67 mi ENE of Cordova
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.159, -89.837

Golf ball size hail fell in Cordova.

Thunderstorm Wind, Madison

When
June 11, 2:45 PM CST
Where
Madison County, Mc Kellar Fld
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.600, -88.920

Thunderstorm Wind, Madison

When
June 11, 2:50 PM CST to 3:00 PM CST
Where
Madison County, 2.7 mi WSW of Gilmore to 4.19 mi WSW of Claybrook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.662, -88.863

Straight line winds knocked down numerous trees and power lines in Jackson.

Thunderstorm Wind, Decatur

When
June 11, 3:30 PM CST to 3:45 PM CST
Where
Decatur County, 1.95 mi NNE of Beacon to 0.67 mi NNE of Perryville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.655, -88.165

Straight line winds knocked down trees across Decatur County. Trees fell across Bohanas Landing Road and Highway 114.

Flash Flood, Shelby

When
June 11, 3:45 PM CST to 5:15 PM CST
Where
Shelby County, 3.05 mi W of Germantown to 2.68 mi WSW of Germantown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.075, -89.874

Heavy rain caused flashing flooding in parts of Southeast Memphis. Mount Moriah Road was covered with two feet of water.

Thunderstorm Wind, McNairy

When
June 11, 3:45 PM CST to 3:50 PM CST
Where
McNairy County, 0.76 mi NNE of Michie to 1.45 mi E of Michie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.061, -88.447

Straight line winds knocked down power lines and trees in Michie.

Thunderstorm Wind, Hardin

When
June 11, 3:50 PM CST to 3:55 PM CST
Where
Hardin County, Nixon to 0.92 mi N of Pyburns
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.120, -88.270

Straight line winds ripped vinyl siding and shingles off a house in the Nixon area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395351, 395353, 395671, 396187, 395691, 395703, 395709, 395710, 395712, 395713, 395715, 395720, 395725, 395724, 395732, 396171.